Alert archive / South Dakota / Red Flag Warnings in 2021

Red Flag Warning 29, NWS Rapid City, SD

September 24, 2021Perkins County, Ziebach County, South Dakota

NWS Rapid City, SD issued this red flag warning at Sep 24, 2021, 1:33 AM MDT for Perkins County, Ziebach County, South Dakota. It took effect at Sep 24, 2021, 1:00 PM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 2021, 1:33 AM MDT (07:33 UTC)
In effect from
Sep 24, 2021, 1:00 PM MDT
Expired
Sep 24, 2021, 6:00 PM MDT
In force
5 hr
Issued by
NWS Rapid City, SD

Counties Perkins County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 137 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 7.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2858 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

720 
WWUS83 KUNR 240733
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
133 AM MDT Fri Sep 24 2021

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
PORTIONS OF NORTHWEST SOUTH DAKOTA...

.Breezy northwest winds combined with very dry air in place will
support near critical to critical fire weather conditions on the
northwest SD plains Friday afternoon. A fire weather watch has
been issued, with current forecast minimum RH’s down to 15-
20 percent and winds of 20 to 30 mph.

SDZ329-331-240845-
/O.CAN.KUNR.FW.A.0023.210924T1900Z-210925T0100Z/
West Central Plains-Haakon County Area-
133 AM MDT Fri Sep 24 2021

...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 329 AND 331...

The National Weather Service in Rapid City has cancelled the Fire
Weather Watch.


$$

SDZ328-330-250100-
/O.UPG.KUNR.FW.A.0023.210924T1900Z-210925T0100Z/
/O.NEW.KUNR.FW.W.0029.210924T1900Z-210925T0000Z/
Perkins County-Ziebach County-
133 AM MDT Fri Sep 24 2021

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM
MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 328 AND 330...

The National Weather Service in Rapid City has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 1 PM this afternoon to 6 PM MDT this evening. The
Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zones 328 Perkins County and 330 
  Ziebach County.

* WINDS...Northwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
613 
WWUS83 KUNR 240738
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
138 AM MDT Fri Sep 24 2021

...RED FLAG WARNING IN EFFECT THIS AFTERNOON INTO EARLY EVENING 
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR PARTS OF
NORTHWESTERN SOUTH DAKOTA...

.Increasing northwest winds combined with very dry air moving 
into the region will lead to critical fire weather conditions
developing over parts of northwestern South Dakota this afternoon
into early this evening.

SDZ328-330-250000-
/O.CON.KUNR.FW.W.0029.210924T1900Z-210925T0000Z/
Perkins County-Ziebach County-
138 AM MDT Fri Sep 24 2021

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM 
MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR 
FIRE WEATHER ZONES 328 AND 330 IN NORTHWESTERN SOUTH DAKOTA...

* AFFECTED AREA...Fire Weather Zones 328 Perkins County and 330 
  Ziebach County.

* WINDS...Northwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
425 
WWUS83 KUNR 241939
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
139 PM MDT Fri Sep 24 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
328 AND 330...

.Breezy northwest winds combined with very dry air moving into 
the region will continue to lead to critical fire weather 
conditions over parts of northwestern South Dakota this afternoon 
into early this evening.

SDZ328-330-250000-
/O.CON.KUNR.FW.W.0029.000000T0000Z-210925T0000Z/
Perkins County-Ziebach County-
139 PM MDT Fri Sep 24 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
328 AND 330...

* AFFECTED AREA...Fire Weather Zones 328 Perkins County and 330 
  Ziebach County.

* WINDS...Northwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
154 
WWUS83 KUNR 242352
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
552 PM MDT Fri Sep 24 2021

SDZ328-330-250100-
/O.EXP.KUNR.FW.W.0029.000000T0000Z-210925T0000Z/
Perkins County-Ziebach County-
552 PM MDT Fri Sep 24 2021

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
328 AND 330...

With winds decreasing and relative humidity rising, the Red Flag 
Warning will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Sep 23, 10:51 PM MDT, 2 hours 42 minutes earlier.

Area forecast discussion, Sep 23, 10:51 PM MDT, 2 hours 42 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1051 PM MDT Thu Sep 23 2021

.DISCUSSION...(This Evening Through Thursday)
Issued at 151 PM MDT Thu Sep 23 2021

Mean upper level ridging can be expected for a good portion of
the period as a a digging NE PAC upper trough remains in place.
Lead trough has shifted through the region, supporting breezy NW
winds over western SD. CAA will ensue later tonight with the main
cold front as the main upper trough shifts into the the upper
Midwest. This will support sustained breezy winds into Friday, esp
across NW SD, along with much cooler temps. Jet streak combined
with broad LSA will support enough lift with expected elevated
moisture to warrant some low pops for showers across western SD
late tonight into Friday morning. Hence, did add some for this.
After Friday, warm and continued dry weather can then be expected
for the weekend into early next week with mean ridging as the
western CONUS upper trough rebuilds. Highs in the 90s look likely
by early next week on parts of the SD plains. NE PAC upper trough
will shift into the western CONUS allowing the upper ridge to
shift east and breakdown. This will also for cooler, more seasonal
temps with perhaps some chances for rain. However, low confidence
in the flow/height pattern remains for the later half of next
week as NE PAC troughing, progged SW CONUS closed low, and an
increasingly active northern stream flow complicates the overall
pattern.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Friday Night)
Issued At 1051 PM MDT Thu Sep 23 2021

VFR conditions are expected through the period. A few light
showers may reach the ground across western SD early this
morning. Breezy north winds will return tomorrow across western
South Dakota.

&&

.FIRE WEATHER...
Issued At 151 PM MDT Thu Sep 23 2021

Breezy NW winds combined with very dry air in place will support
near critical to critical fire weather conds on the NW SD plains
Friday afternoon. Opted for a fire weather watch, given current
forecast min RH’s down to 15-20 percent with winds of 20 to 30
mph. Otherwise, after a brief cool down Friday, much warmer and
continued dry conditions can be expected into early next week,
with near critical fire weather conditions possible at times.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Friday afternoon through Friday evening
     for SDZ328>331.

WY...None.
&&

DISCUSSION...JC
AVIATION...13
FIRE WEATHER...JC
Hazardous weather outlook, Sep 23, 5:31 AM MDT, 20 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
531 AM MDT Thu Sep 23 2021

SDZ024-028-029-WYZ054>058-071-241300-
Northern Black Hills-Central Black Hills-Southern Black Hills-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
531 AM MDT Thu Sep 23 2021

This Hazardous Weather Outlook is for portions of the Black Hills
of South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

A period of elevated fire weather conditions is likely this
afternoon as low humidities and breezy northwesterly winds develop
behind a passing cold front.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-025>027-030>032-041>044-072>074-241300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-
531 AM MDT Thu Sep 23 2021

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

A period of elevated fire weather conditions is expected this
afternoon as low humidities and breezy northwesterly winds
develop behind a passing cold front. High to very high grassland
fire danger can be expected this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

High to very high grassland fire danger is likely across much of
the area Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ046-047-049-241300-
Mellette-Todd-Tripp-
631 AM CDT Thu Sep 23 2021

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

Nearby

Red Flag Warnings in South Dakota, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.